MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1530/edm-21-0177

Медицинская библиотека · Endocrinology, diabetes & metabolism case reports · 2022

Glucocorticoid-induced adrenal insufficiency: an uncommon cause of hypercalcaemia.

De Silva S D N, Aravinthan M, Katulanda P

СтатьяПеревод в очереди

Аннотация

SUMMARY: Long-term use of exogenous glucocorticoids leads to the suppression of the hypothalamic-pituitary-adrenal axis. Therefore, if the glucocorticoid is withdrawn abruptly, patients will develop adrenal insufficiency. Hypercalcaemia is a rare but well-known complication of adrenal insufficiency. However, hypercalcaemia is a rare presentation of glucocorticoid-induced adrenal insufficiency (GI-AI). A 62-year-old patient with a past history of diabetes mellitus, ischaemic heart disease, stroke, hypertension and dyslipidaemia presented with polyuria, loss of appetite, malaise and vomiting for a duration of 2 months. His ionized calcium level was high at 1.47 mmol/L. Intact parathyroid hormone was suppressed (4.3 pg/mL) and vitamin D was in the insufficient range (24.6 ng/mL). Extensive evaluation for solid organ or haematological malignancy including contrast-enhanced CT chest, abdomen, pelvis, multiple myeloma workup and multiple tumour markers were negative. His synacthan-stimulated cortisol was undetectable thus confirming adrenal insufficiency. His adrenocorticotrophic hormone level was 3.82 pg/mL (4.7-48.8) excluding primary adrenal insufficiency. His MRI brain and other pituitary hormones were normal. Further inquiry revealed that the patient had taken over-the-counter dexamethasone on a regular basis for allergic rhinitis for more than 2 years and had stopped 2 weeks prior to the onset of symptoms. Therefore, a diagnosis of GI-AI leading to hypercalcemia was made. The patient was resuscitated with intravenous fluids and replacement doses of oral hydrocortisone were started with a plan of prolonged tailing off to allow the endogenous adrenal function to recover. His calcium normalized and he made a complete recovery.

LEARNING POINTS: Long-term use of glucocorticoids leads to the suppression of the hypothalamic-pituitary-adrenal axis. If the glucocorticoid is withdrawn abruptly, patients will develop adrenal insufficiency which is known as glucocorticoid-induced adrenal insufficiency. Adrenal insufficiency should be considered in the differential diagnosis of parathyroid hormone-independent hypercalcaemia. A thorough clinical history is of paramount importance in arriving at the correct diagnosis.

Для цитирования: De Silva S D N, Aravinthan M, Katulanda P. Glucocorticoid-induced adrenal insufficiency: an uncommon cause of hypercalcaemia.. Endocrinology, diabetes & metabolism case reports. 2022. DOI: 10.1530/edm-21-0177.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.